U.S. Food and Drug Administration (FDA) Advisories
- July 27, 2015: Gadolinium-based Contrast Agents for Magnetic Resonance Imaging (MRI): Drug Safety Communication - FDA Evaluating the Risk of Brain Deposits With Repeated Use: FDA is investigating the risk of brain deposits following repeated use of gadolinium-based contrast agents (GBCAs) for magnetic resonance imaging (MRI). Recent publications in the medical literature have reported that deposits of GBCAs remain in the brains of some patients who undergo four or more contrast MRI scans, long after the last administration. It is unknown whether these gadolinium deposits are harmful or can lead to adverse health effects.
- August 4, 2015: Proglycem (diazoxide): Gilenya (fingolimod): Drug Safety Communication - FDA Warns About Cases of Rare Brain Infection: FDA is warning that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking Gilenya (fingolimod) for multiple sclerosis (MS). These are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition. As a result, information about these recent cases is being added to the drug label.
- August 5, 2015: Implantable Left Ventricular Assist Devices (LVADs): FDA Safety Communication - Serious Adverse Events: FDA is alerting health care providers, patients, and caregivers about serious adverse events associated with LVADs. These adverse events include an increased rate of pump thrombosis (blood clots inside the pump) with Thoratec's HeartMate II and a high rate of stroke with the HeartWare HVAD since approval of the devices. FDA is also aware of bleeding complications related to both the Thoratec HeartMate II and HeartWare HVAD.